Menu Close

Learn More About Recovery Bay Today!

Signs of a Heroin Overdose

signs of a heroin overdose

For a person living with heroin addiction, the threat of overdose is a constant danger. Heroin is a drug that is manufactured in illegal laboratories. Therefore, it is not subject to safety regulations like prescription drugs. As a result, the dosage can be difficult to estimate. Also, for people who are not addicted to heroin but care about someone who is, the dangers of overdose can be a cause for great anxiety. It can be reassuring and helpful to learn the signs of a heroin overdose. This makes it easier to know when a person needs help.

Knowing how to recognize the signs of heroin overdose could even save a life. Once a person has survived a heroin overdose, it is critical to get them access to an effective heroin addiction treatment program. By doing so, they can detox and recover safely.

What Are the Signs of a Heroin Overdose?

For someone who is not familiar with heroin, it can be challenging to recognize the difference between someone who is simply high on heroin and someone who is in danger of overdosing. 

Some of the signs of heroin overdose are:

  • The person is completely unresponsive and cannot be roused
  • The person is breathing loudly or making a gurgling sound
  • Their skin looks pale or blue and feels cool and clammy
  • If the person is conscious but can’t seem to respond, they may be in danger
  • Their pulse is hard to find, slow, or irregular
  • The person has vomited or is making gagging sounds

What Should You Do If You Think Someone Is Overdosing?

You should immediately call 911. Even if there are things happening that are illegal, most states have “Good Samaritan” or “safe harbor” laws that protect people who act to save a life. In the meantime, gently turn the person onto their side so they will not choke if they vomit. Also, make sure their environment is safe so they don’t hurt themselves. Once you have called 911, follow the directions of the dispatcher and stay with the person while you wait for help to arrive. 

Some first responders, people who are heroin users, or their loved ones have been trained in the administration of naloxone, which is a drug that can immediately reverse an opioid overdose. However, you should never administer a drug unless you have been specially trained on how to use it. 

What Happens After a Heroin Overdose?

If they are rescued in a timely manner, people can survive a heroin overdose. However, unless they receive treatment for their heroin addiction, they remain at risk of overdose. Once a person has experienced a heroin overdose, it is vital to do everything possible to convince them to seek treatment. Some people may be resistant to the idea of treatment. This is because they either don’t want to quit heroin or they believe they won’t be able to quit.

It is important to be loving and supportive even if someone isn’t yet ready to get help. Someday, they will be ready and will need that love and support.

Recovery Bay Can Help After a Heroin Overdose

Our treatment center in Panama City, Florida serves men ages 18 and over who are battling addiction and mental health issues. We are committed to helping our clients recover from addiction and heal from trauma in a “vacation-style” setting. Our recovery community can help you or your loved one achieve a lasting recovery and regain your freedom from addiction.

Reach out to our caring and compassionate staff today by contacting us at 833.991.2955 and let us tell you what we can do to help get you or your loved one back on the right track.